Thursday, December 25, 2014

Traveling safely with your medications

When you're on-the-go, it's important to make sure your medicine travels safely with you. Here are some things to keep in mind to reduce the risk that something will go wrong.

Traveling safely with your medications

(AP Photo/Robert F. Bukaty)
(AP Photo/Robert F. Bukaty)

by Michael R. Cohen, R.Ph. 

When the weather heats up, many families head out for vacation destinations. Traveling on vacation can be hectic enough without the added problem of worrying about your medications. But when you’re on-the-go, it’s important to make sure your medicine travels safely with you. So here are some things to keep in mind to reduce the risk that something will go wrong. 

First, when packing for a trip, keep your medicines in their original child-resistant containers, not baggies or pill organizers that can be easily accessed by young children. Remember too that medications are sensitive to temperature extremes. So, with summer time upon us, or in winter if you're traveling to a hot and humid climate, take extra care to keep your medicines in a cool, dry place out of direct sunlight. Never store medicines in your car's glove compartment or trunk, even if packed inside luggage.

When flying, pack medications in your carry-on luggage. This way, you’ll be able to keep them from extreme temperature changes and be able to access them during the flight. You’ll also ensure that your medications will be with you even if your checked-in baggage gets lost. Think about bringing more medication with you than you need in case of flight delays that may extend your travel.

Although you might be tempted to combine different drugs in the same container, this is a really bad idea. People often think they can rely on the color and shape of the medicines to tell them apart. But several cases have come to our attention where individuals accidentally took the wrong pill and wound up in a hospital ER. Like the woman who, while on vacation with her Dad, put his medicine along with those in her own prescription bottle.  A few days later, she developed severe muscle spasms in her face, neck, and back. An ER doctor discovered the problem. The label on her bottle said Zocor, which the woman was taking to lower her cholesterol. But the bottle also contained her father’s Haldol, which she took by mistake and caused the muscle spasms. I also wrote about a woman who accidentally took the sleep medicine Ambien in this manner and suffered memory and strange behavior for two days.

Bring a complete list of your medicines, doses, schedule and important phone numbers with you including those of your local pharmacy and physician. Hopefully you won’t need this but if you do, it can be a lifesaver. Be sure to share the list if you do have to interact with health professionals. I remember hearing from a woman who told me that while she was on vacation in another state, she became ill and a doctor there prescribed an antibiotic called Biaxin. She had the prescription filled at a nearby pharmacy. But later when she returned home and spoke with her regular pharmacy, she learned that she should not have taken Biaxin together with her cholesterol medicine, Lipitor, because of a possible drug interaction that could weaken the heart and other muscles. Lipitor was not listed in the out of town pharmacy computer system as one of the medicines the woman takes. The vacation pharmacist did not ask about other drugs and was unaware of the possible interaction.

An accurate list of medications is especially important when traveling in other countries. It’s very important to know that if you travel and buy medicines outside of the United States, the brand name of your medicine may be used for a totally different medicine! Some of these medicines may treat the same condition, but the doses are different because they contain different ingredients.

In one case a man who took a blood pressure medication called Dilacor XR ran out of medicine while traveling in Serbia. A Serbian pharmacist refilled the prescription with a brand name medicine called Dilacor. But in Serbia, Dilacor is the brand name for digoxin, a heart medication that is totally different than Dilacor. Unfortunately, the man did not notice the mistake and continued to take the medicine, even after returning home. He began vomiting and developed headaches and chest pain, all signs of taking too much digoxin. He went to an emergency room where a doctor discovered the error. He was then admitted to the hospital and given an antidote. If you should unexpectedly need a refill while away, the generic name of the medicine will help the pharmacist dispense the correct product. As another safeguard, always tell the pharmacist the reason you are taking the medicine.


To check out more Check Up items go to www.philly.com/checkup

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
About this blog

Check Up covers regional health news and a wide array of healthcare topics from pharmaceutical happenings to patient safety. Read about some of our bloggers here.

Portions of this blog may also be found in the Inquirer's Sunday Health Section.

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Hooman Noorchashm, M.D., Ph.D. Cardiothoracic surgeon in the Philadelphia area
Amy J. Reed, M.D., Ph.D. Anesthesiologist and Surgical Intensivist in the Philadelphia Area
Latest Health Videos
Also on Philly.com:
Stay Connected